Aug 17, 2006
I was diagnosed in 2000 with HIV and have been taking a cocktail of Sustiva, Epivir and Zerit ever since. Because I recently moved to another state I decided to see a doctor closer to home and also actually get a physical since I haven't had one long before 2000. The new doctor found out that I was taking this drug cocktail and almost fell over! She said that no one should be taking Zerit any longer because of the side effects. I have super high cholesterol and I may be losing some of the fat in my face and legs. She says that this is very possibly due to the Zerit. She wants me to start Atripla instead. I'm afraid to do this since my viral load has been undetectable for about 4 years and I'm worried about changing to a drug that is 'new'. I've never had a sick day in my life with my meds and I don't want to start now, and I also don't want to start something that will not work for me. I guess I'm just plain scared. Is it good to start Atripla in place of my current cocktail?
Response from Dr. Young
Thanks for your post.
I'm in agreement with your doctor (including the fact that it's been far too long between your physicals).
So long as you've not had previous treatment failure (i.e., this is your first drug regimen), and your viral load is currently undetectable, there's little risk in switching out the d4T (Zerit) and 3TC (Epivir) for tenfovir/FTC and efavirenz (Atripla). Should you develop any unexpected side effects, you could always switch back, but I don't think that this will be an issue-- many patients have done this switch in years past.
Best of luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can Hiv Cause Acne?
- Can You Get Hiv Through Contact With A Bloody Cut?
- Will Bacterial Vaginosis Clear On Its Own?
- When They Do The Hiv Blood Test Do They Also Check For Herpes?
- What Is The Meaning Chlamydia Igg Test Positive?
- What Happens If You Have Gonorrhea For A Year Without Treatment?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.